Friday, 14 March 2014
Side effects I have known
I seem to be covering a lot about different aspects of my mental health condition, what made me the way I am and such so I think it’s about time to discuss the side effects I have had with the various medications I’ve had over the years.
First off – Citalopram. This was the first regular anti-depressant I was prescribed since leaving full-time employment although not technically the first anti-depressant I was ever prescribed as I had a two week course of on drug or other directly following my breakdown at work.
Citalopram had the unfortunate effect of almost completely sedating me into a coma by which I mean that I was sleeping for twenty hours a day when I first started taking the drug. This side effect wore off slowly until I was down to only twelve hours sleep a day after the first couple of months but this was not the only side effect I had. I may have been sleeping for twenty hours a day but for the four hours I was conscious I was succumbing to the increased appetite that was triggered in me. Of course, with such long periods of inactivity I started to gain weight at a fairly rapid rate and that caused problems for my bad back.
Citalopram also triggered anxiety attacks that always struck while I was out of the flat but in enclosed public places – the smaller the enclosed space, the greater my anxiety. That is not to say that the drug was the only cause of the anxiety and that I wasn’t already an anxious person to begin with but, before I took Citalopram, my levels of anxiety were, on the whole, manageable.
Citalopram was also responsible for some very vivid dreams, one of which became the basis for my darkest poem known only as Untitled 12.
I was on Citalopram for about six months or so but was getting no obvious benefits from the medication and all of the side effects mentioned above so my psychiatrist prescribed me Mirtazapine instead.
I had fewer side effects with Mirtazapine but the sedative effect of the drug sent me back into a long period of unconsciousness every day for the first couple of months and my appetite increased again so I was gaining weight yet again.
Again, the new medication had little or no effect on my mood but was negatively impacting on my daily life, not that the psychiatrist could ever be convinced of that fact. I kept on telling him that the medication was making me drowsy and that I was having a lot of trouble in the mornings waking up but he never really saw the result of the side effect himself as every appointment I ever had was an afternoon one and I was well-rested and fully awake by then. As a result, he never believed me when I complained of the sedative effect of the drug.
As the daily dosage was increased, the side effects were supposed to get less although don’t ask me how that works. Unfortunately, the side effect never lessened enough compared with the impression the psychiatrist gave me and I was still sleeping around twelve hours a day.
When it was obvious that the drug wasn’t helping, my psychiatrist added another anti-depressant to my prescription, Fluoxetine (otherwise known as Prozac). Sedation was the main side effect and for a short time I was sleeping long hours again but for a much shorter period.
My sleep pattern was widely erratic with all these medications and I never seemed to be able to take the medication at the right time to have a relatively ‘normal’ day/night balance. If I took the medications in the morning I would be asleep by the evening and awake most of the night but if I took the medications just before bedtime I would end up sleeping well into the late morning. I tried evenings, I tried mid-mornings but nothing seemed to give me the sleep pattern that would be conducive to a relatively ‘normal’ life. I certainly couldn’t be expected to try holding down a job as I could never have been able to guarantee my time-keeping.
Again, this combination of medications was not helping me so my psychiatrist changed Fluoxetine for Venlafaxine but the change was little more than different pills, same results and same side effects.
Eventually, in December 2012, after threatening to cut off my access to services and stopping all medications, my psychiatrist suddenly changed his mind about offering me another alternative. He was reluctant to offer me alternative medications beforehand because I had been prescribed an example of each of the different groups of anti-depressants and none of them had any positive effect on my mood. He also suggested that I wasn’t even suffering with depression because when I saw him, and the appointments were never what you would call regular, my hygiene and appearance were alright, I displayed insight into my condition and, when asked about what was bothering me, I always tended to list the most obvious things – marital problems, no job, benefit problems, financial stresses – or as he put it, the type of stressors that would make anyone depressed. He seemed to ignore the fact that my depression had been running for many years prior to those kinds of stressors entering my life and, as a result, he was going to cut me loose as someone the mental health service couldn’t help.
However, he had changed his mind and decided to offer me a newer drug on the market in the place of the Mirtazapine and Venlafaxine I was currently on at that point. The new medication was Duloxetine.
Unfortunately, Duloxetine had a similar effect on me as Citalopram had, triggering heightened anxiety. It was so bad that I almost totally withdrew from going out unless I was accompanied by my wife. This lasted for about a month and a half and was accompanied by the almost obligatory sedative effect that turned me into a sleeping machine for that six week period.
I am still on Duloxetine and I still have sleep pattern disturbances with periods of excessive wakefulness followed by periods of ‘hibernation’. At my last appointment, in February this year, I was prescribed an additional medication, Quetiapine, but I have not had a chance to gauge what the side effects of that drug are because, as I have needed to keep a clear head for the teacher training course I was on, I have not been taking any of my anti-depressant medication. However, I will start to take the medications again now that I have finished the course and I will report back how they interact. I did have the Quetiapine for a week during the mid-course break and, during that time, I did notice that my mind was rather clouded and that my body felt as though it was not my own but I suppose I have that to look forward to again now.